Low Blood Pressure incident-very scary-is this normal?

Status
Not open for further replies.

blitzc

Distinguished member
Joined
Apr 20, 2018
Messages
382
Reason
PALS
Diagnosis
01/2018
Country
US
State
OH
City
Massillon
I know there are many of you who possess more expertise than I.

Today I had a very scary situation getting ready for the day. Doing my final bathroom preparations I became more shaky and wobbly than usual. I went downstairs right away to get breakfast and sit down. Before I could get anything to eat, I became extremely nauseous, profusely sweaty, dizzy, and breathing quite rapidly (not enough to satisfy my need). I sat down in the bathroom fearing getting sick, put my head down by my knees as I tried to prepare in case of passing out.

This lasted for about 5-10 minutes. As it subsided and I stood up, I noticed a very pale face and became cold. I started wiping the sweat away, got some food, and sat down with water.

My PCP believes this was a low blood pressure incident.

Is this common/normal? My blood pressure has been high since the onset of my disease. Just yesterday, my pressure was 108/60 which was much lower than usual.

Thank you for any information. I greatly appreciate all who can lend support.

Cathy
 

Clearwater AL

Very helpful member
Joined
Aug 28, 2013
Messages
1,821
Reason
PALS
Diagnosis
12/2016
Country
US
State
NC
City
Central NC
Cathy, what you wrote somewhat resembles a panic attack. Reading over your
Threads you've got a lot of things converging. No shame... they're real.

If it happens again wait 30 to 45 minutes before you eat. Email or call your
Neurologist. Reads like the PCP took a guess.

Hope it doesn't happen again. :)

PS. There are 3 or 4 or 5 paths you can pursue for an answer, adjustment
or future prevention. A recent confirmed diagnosis of ALS does not make one
immune to conscious and subconscious anxiety, depression, frustration
fear and even anger. All ingredients of a panic attack. Not trying to
convince you or others that is what may have happened, just saying. :)

My last visit to my Cardiologist my BP was 110 over 68. He said, "Good." :)
 
Last edited:

lgelb

Moderator
Forum Supporter
Joined
Nov 5, 2009
Messages
8,931
Reason
Lost a loved one
Diagnosis
00/0000
Country
US
State
WA
City
Seattle
Hi Cathy,

I'm sure that was scary. It's safe to say that you can expect BP excursions in ALS, if only because your energy expenditures are less predictable. It's a disease that affects metabolism, even if we don't know exactly how or why.

I personally believe that it affects nutrition and hydration as well, if only because of that energy thing. And some diabetics improve with ALS, whereas others get worse.

You might want to keep something with sugar in it, like a hard candy if those are still safe, or a banana, several places in your home. Same for water or juice. And don't be afraid to use a fan, open a window, or otherwise change up the environment if you start to get warm, in any weather.

And of course, since falls are the enemy, move slowly and carefully, especially when you do not feel at your best. As you've so often seen here (hopefully!), plan ahead and have equipment before you need it, not after.

Dp you take any BP or diabetes meds, sedatives/sleep aids, or any other rx that might have a bearing? Sometimes there needs to be adjustment, especially as mobility changes.

Best,
Laurie
 

blitzc

Distinguished member
Joined
Apr 20, 2018
Messages
382
Reason
PALS
Diagnosis
01/2018
Country
US
State
OH
City
Massillon
Laurie,
I take Metatoporol for Mitral Valve Prolapse and Norvasc for the high blood pressure. No other meds besides Riluzole and Radicava.

My PCP had me stop the Norvasc for the rest of week and report BP.

Thank you for the help and suggestions!
Cathy
 

KarenNWendyn

Moderator
Forum Supporter
Joined
Jul 29, 2017
Messages
3,762
Reason
PALS
Diagnosis
07/2017
Country
US
State
OR
City
Southern Oregon
Sounds like a vagal episode. The vagus nerve runs down the neck and can slow heart rate and lower blood pressure. Sometimes people get an increase in vagal tone for unclear reasons and experience the symptoms you described.

The important things are to lie down anytime you feel light-headed and to keep well-hydrated. If you are on BP meds, they might need to be adjusted. If you have diabetes, blood sugar swings can cause these symptoms as can autonomic neuropathy, which can accompany diabetes. Also, make sure you don’t have an infection (like a UTI or respiratory infection), because infections can mess with your sympathetic nervous system.

Fortunately, most cases of an increased vagal response are benign.
 

lgelb

Moderator
Forum Supporter
Joined
Nov 5, 2009
Messages
8,931
Reason
Lost a loved one
Diagnosis
00/0000
Country
US
State
WA
City
Seattle
I would question stopping the Norvasc (hopefully you are on the less expensive generic version, amlodipine). Just because your BP may be dropping on occasion, and perhaps as Karen said you had a vagal episode, doesn't mean you should suddenly stop a CCB based on a couple of data points. But that's just me.

MVP, what you are taking the beta blocker for, can definitely cause what you described, esp. if you are not well-hydrated. Side note: don't ever just stop the metoprolol-- you would want to taper it.

My husband needed to be on both a CCB and beta blocker (as well as 2 other BP meds), but most people do not and the combination can cause issues. You might want to consult with a cardiologist about the latest thinking for your combined conditions and maybe get an echo to see how your valves are doing for a baseline going forward, if you haven't had one recently. S/he might also want to get a 24-hour Holter monitor to see what the BP/pulse/rhythm is really doing over a typical day (which you would want to be on your normal meds, or a test set, to do).

I also agree you should be alert (always) for possible signs of infection like fever and/or persistent nausea/dizziness or just not feeling well.
 

KimT

Extremely helpful member
Forum Supporter
Joined
Nov 18, 2014
Messages
3,978
Reason
PALS
Diagnosis
08/2015
Country
US
State
South
City
The Beach
Cathy,

I take Sectral for supraventricular tacycardia and mitral valve prolapse. A have to be on a tiny dose because my normal blood pressure runs around 90/60 but it has been as low as 80/44. I've been on Sectral for 20 years. My electrophysiologist told me those of us with MVP tend to have dysautonomia. That's a disorder of autonomic nervous system function that generally involves failure of the sympathetic or parasympathetic components of the ANS, but dysautonomia involving excessive or overactive ANS actions also can occur. I've had all kinds of wild episodes with my heart but nothing life threatening.

Take your blood pressure a few times a day over the next week and in both arms. That will give your doctor a better indication of what to do about your meds.

Hope it's an isolated incident. I've had a lot less "activity" in this area since I gained weight. I think the increased blood volume must have helped.

Maybe a trip to the cardiologist is in order.
 

KimT

Extremely helpful member
Forum Supporter
Joined
Nov 18, 2014
Messages
3,978
Reason
PALS
Diagnosis
08/2015
Country
US
State
South
City
The Beach
OOPS, Karen & Laurie posted before I hit post!
 

lgelb

Moderator
Forum Supporter
Joined
Nov 5, 2009
Messages
8,931
Reason
Lost a loved one
Diagnosis
00/0000
Country
US
State
WA
City
Seattle
It's OK, Kim, you're part of the hive mind!
 

blitzc

Distinguished member
Joined
Apr 20, 2018
Messages
382
Reason
PALS
Diagnosis
01/2018
Country
US
State
OH
City
Massillon
Thank you so much for all your valuable insight!!!! I knew I could count on you all to help me with the information needed.

So many things to think about....I will keep these in mind.

I really believe something strange happened that was out of the ordinary and needed help figuring it out. Internet browsing can be too overwhelming and lead to more worries than necessary.

My husband was so worried that it could be sepsis since I am a Radicava recipient with home infusion. We have been told to be so careful and to watch for any sudden symptoms that could signify a problem.

Please know that your willingness to help is one of my blessings for today!
Cathy
 

blitzc

Distinguished member
Joined
Apr 20, 2018
Messages
382
Reason
PALS
Diagnosis
01/2018
Country
US
State
OH
City
Massillon
Update:
The doctor discontinued my Norvasc for the last couple of days and had me monitor BP and then call in today with updates.

(We leave for the beach tomorrow, so it was important to have an idea of how to move forward.)

Today's reading was much more normal for me: 132/74. So the doctor believes I should stay off the Norvasc for now.

Cathy
 

affected

Guru status reached
Joined
Apr 26, 2013
Messages
12,699
Reason
Lost a loved one
Diagnosis
05/2013
Country
OZ
State
AU
City
lala land
That's great to hear Cathy - your doctor is the one who knows you and your history best to decided how to adjust your meds in response to anything happening or changing. I hope that turns out to see you not have another of those incidents.
 
Status
Not open for further replies.
Top